Ministry issues safety guideline on Tamiflu after death of teenager


0

The Drug Ministry has issued safety guidelines on the use of Tamiflu, a flu medication, following the case of a teenager who fell to her death after complaining of hallucinations.

The Ministry of Food and Drug Safety distributed a letter explaining the possible side effects of Tamiflu to medical specialists and consumer organizations on Monday. 

Tamiflu (Yonhap)

According to the ministry, patients over 10 years old may show abnormal behavior under the influence of the medication, and there is also the possibility of a patient falling and consequent accidents.

In the letter, the ministry advised medical professionals who prescribe the medication to young children or teenagers to inform parents of the possible side effects. It also advised against parents leaving their kids alone for at least two days after taking the medication.

The letter came after a 13-year-old middle school student, who took the medication, died from a fall after complaining of auditory hallucinations and nausea. Identified by her surname Lee, she was found dead in front of her apartment building at around 5:30 a.m. Saturday. Police said she appeared to have fallen from the window of her room on the 12th floor.

The student’s family claims she died because of the side effects of Tamiflu, which she took twice after being diagnosed with type A influenza on Friday.

“My child said a weird sound was coming from the ceiling. She acted strangely, going to the balcony and not the kitchen to drink water,” Lee’s mother said.

According to her family, Lee also vomited after taking the medication for the first time on Friday. The family claims the accident occurred due to medical malpractice, as the doctor who prescribed the medication had not explained the side effects.

“There is no reason for her to commit suicide. She was elected as the student vice president on the day,” Lee’s uncle told a local news outlet.

According to the ministry, the number of reports on the side effects of Tamiflu increased from 55 in 2012 to 257 in 2016.

Similar accidents have occurred. In 2009, a 14-year-old middle school student in Bucheon, Gyeonggi Province, was seriously injured after he jumped off a sixth-floor apartment unit. He had complained of an auditory hallucination after taking Tamiflu. In 2016, an 11-year-old elementary school student, who took the medication, died after falling from the 21st floor of his apartment building.

In 2007, the ministry had added a warning message to Tamiflu that it could cause neuropsychiatric disorders, such as delirium, which includes symptoms of confusion and psychomotor excitement. In 2009, the ministry issued a letter containing the same message as the one issued Monday.

In Korea, 163 flu medications containing Oseltamivir have been approved for commercial production. Tamiflu is an antiviral drug manufactured by Roche, a Swiss pharmaceutical company.

Police said they sent Lee’s blood sample to the National Forensic Service to check if there is a link between her death and Tamiflu.

By Jo He-rim (herim@heraldcorp.com)


Like it? Share with your friends!

0

What's Your Reaction?

hate hate
0
hate
confused confused
0
confused
fail fail
0
fail
fun fun
0
fun
geeky geeky
0
geeky
love love
0
love
lol lol
0
lol
omg omg
0
omg
win win
0
win
Choose A Format
Story
Formatted Text with Embeds and Visuals
Video
Youtube, Vimeo or Vine Embeds
List
The Classic Internet Listicles
Open List
Submit your own item and vote up for the best submission
Countdown
The Classic Internet Countdowns
Poll
Voting to make decisions or determine opinions
Ranked List
Upvote or downvote to decide the best list item
Personality quiz
Series of questions that intends to reveal something about the personality
Trivia quiz
Series of questions with right and wrong answers that intends to check knowledge
Meme
Upload your own images to make custom memes
Audio
Soundcloud or Mixcloud Embeds
Image
Photo or GIF
Gif
GIF format